Idaho, 2010

Ice Storm in Idaho, December 6, 2010

December 6, 2010 · NWS PIH · 1 event in 1 county or zone

Tractor trailers sliding off interstate 86 and 15 between 8 and 9 am closed both interstates for brief periods.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Tractor trailers sliding off interstate 86 and 15 between 8 and 9 am closed both interstates for brief periods.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 6, 3:51 AM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Dec 6, 3:51 AM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
351 AM MST MON DEC 6 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT. FOG IS STARTING TO
DIMINISH ACROSS THE AREA AS THE NEXT SYSTEM APPROACHES FROM THE
SW. THUS...THE DENSE FOG ADVISORY HAS BEEN CANCELED. EXPECT SOME
RESIDUAL PATCHY FOG EARLY THIS MORNING BEFORE DIMINISHING BY MID
MORNING.

A WEAK UPPER LEVEL LOW WILL MOVE THROUGH THE AREA FROM THE SW
BRINGING WIDESPREAD SNOW SHOWERS ACROSS THE AREA. EXPECT SNOW BY
MID MORNING BRINGING 1 TO 2 INCHES ACROSS THE CENTRAL MOUNTAINS
AND 1 TO 3 INCHES TO THE SOUTHERN HIGHLANDS AND LOWER SNAKE RIVER
PLAIN. UPSLOPE AREAS OF THE EASTERN MAGIC VALLEY AND UPPER SNAKE
RIVER PLAIN WILL RECEIVE 2 TO 4 INCHES OF SNOW. THE WASATCH
MOUNTAINS WILL RECEIVE THE MOST SNOW WITH 4 TO 7 INCHES POSSIBLE
IN HIGHER ELEVATIONS. LOOK FOR HIGH PRESSURE RIDGING TO BUILD IN
ON TUESDAY WITH DRIER/WARMER WEATHER.

LOOK FOR STRONG ZONAL FLOW TO SET UP BRINGING BREEZY CONDITIONS
AND SEVERAL MINOR TROFS MOVING THROUGH THE MOIST ZONAL FLOW. THE
FIRST MINOR TROUGH WILL MOVE THROUGH ON WEDNESDAY BRING SEVERAL
INCHES OF SNOW ACROSS UPSLOPE AREAS IN THE CENTRAL MOUNTAINS...
UPPER SNAKE HIGHLANDS AND EASTERN HIGHLANDS. EXPECT MOSTLY A
RAIN/SNOW MIX BECOMING MOSTLY RAIN IN LOWER ELEVATIONS. WYATT

.LONG TERM...THURSDAY THROUGH MONDAY. STILL LOOKING AT STRONG ZONAL
FLOW THRU FRIDAY. PAC MSTR IN THE FLOW WILL IMPACT MAINLY THE MTNS
WITH SNOW. PRECIP BECOMES MORE WIDESPREAD ON FRI AS A MINOR TROF
MOVES THRU THE FCST AREA AHEAD OF A BUILDING RIDGE OVER THE EASTERN
PACIFIC. THE RIDGE PUSHES INTO THE WRN US ON SAT...WHICH WILL SHIFT
MOST OF THE PRECIP TO THE NORTH. THE RIDGE FLATTENS ON MONDAY...
MAKING WAY FOR A RETURN TO ZONAL FLOW. HEDGES

&&

.AVIATION...PATCHY DENSE FOG AROUND KPIH APPEARS TO BE DIMINISHING
EARLY THIS MORNING AS A NEW WEATHER SYSTEM APPROACHES FROM THE SW.
SNOW WILL SPREAD NE ACROSS THE FCST AREA THIS MORNING...AND CONTINUE
INTO THE EVE HOURS. RAIN MAY MIX WITH SNOW THIS AFTN AT KBYI AND
KPIH. OCNL IFR CIGS/VIS ARE POSSIBLE FROM LATE MORNING UNTIL LATE
EVENING. HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 6, 5:38 AM MST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
538 AM MST MON DEC 6 2010

IDZ017>025-031-032-071245-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
538 AM MST MON DEC 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR RESIDUAL PATCHY FOG ACROSS THE SNAKE RIVER PLAIN AND LOW
LYING AREAS ACROSS THE SOUTHEAST HIGHLANDS EARLY THIS MORNING.
LOOK FOR THE FOG TO DIMINISH QUICKLY BY MID MORNING. A STORM
SYSTEM WILL BE ARRIVING LATER THIS MORNING BRINGING WIDESPREAD
SNOW SHOWERS OF 1 TO 4 INCHES ACROSS MOST THE AREA. THE WASATCH
MOUNTAINS WILL RECEIVE 4 TO 6 INCHES OF SNOW. LOOK FOR PATCHY FOG
AGAIN ACROSS LOW LYING AREAS LATER TONIGHT INTO TOMORROW MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEDNESDAY EXPECT ANOTHER ROUND OF SNOW SHOWERS. A RAIN/SNOW MIX
WILL BE POSSIBLE IN THE VALLEYS. SIGNIFICANT SNOWFALL MAY BE
POSSIBLE IN HIGHER ELEVATIONS ACROSS THE WESTERN CENTRAL MOUNTAINS
AND UPPER SNAKE HIGHLANDS.

EXPECT BREEZY CONDITIONS AND INTERMITTENT SNOW SHOWERS MAINLY OVER
HIGHER TERRAIN THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Dec 6, 6:34 AM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
634 AM MST MON DEC 6 2010

IDZ017-020-031-070145-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
BIG AND LITTLE WOOD RIVER REGION-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY...
IDAHO FALLS...REXBURG...RIGBY...HAILEY...KETCHUM...SUN VALLEY...
BELLEVUE
634 AM MST MON DEC 6 2010

...SNOWFALL OF 2 TO 4 INCHES FOR CRATERS OF MOON...CAREY AND SHOSHONE...

AN UPPER LEVEL LOW ARRIVING IN SW FLOW WILL BRING 2 TO 4 INCHES OF
SNOW ACROSS THESE UPSLOPE PRONE AREAS UNTIL LATE AFTERNOON.
ADDITIONALLY...NE WINDS 15 TO 20 MPH WITH HIGHER GUSTS WILL CREATE
AREAS OF BLOWING AND DRIFTING SNOW. PLEASE USE CAUTION IF DRIVING
TODAY IN THESE AREAS.
Special weather statement, Dec 6, 6:51 AM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
651 AM MST MON DEC 6 2010

IDZ025-062200-
WASATCH MOUNTAINS/IDAHO PORTION-
INCLUDING THE CITIES OF...MONTPELIER...GEORGETOWN...PARIS
651 AM MST MON DEC 6 2010

AN UPPER LEVEL LOW ARRIVING IN SW FLOW WILL BRING 2 TO 3 INCHES OF
SNOW ACROSS THE VALLEY FLOORS LATE THIS MORNING THROUGH EARLY
TUESDAY MORNING. FOR THOSE PLANNING OUTDOOR ACTIVITIES ABOVE 6000
FT LOOK FOR 4 TO 6 INCHES OF SNOW.

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Lower Snake River Plain

When
December 6, 7:00 AM MST to 10:00 AM MST
Where
Lower Snake River Plain forecast zone
Reported by
Department of Highways

Tractor trailers sliding off interstate 86 and 15 between 8 and 9 am from ice covered roads from freezing rain closed both interstates for brief periods.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275337.